Alert archive / West Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 173, NWS Charleston, WV

August 20, 2007Kanawha County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 20, 2007, 12:51 AM EDT for Kanawha County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 12:51 AM EDT (04:51 UTC)
Expired
Aug 20, 2007, 1:30 AM EDT
In force
39 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Kanawha County, WV

The radar

The Charleston,WV radar (KRLX), 31 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2514 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 200451
SVRRLX
WVC039-200530-
/O.NEW.KRLX.SV.W.0173.070820T0451Z-070820T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1251 AM EDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANAWHA COUNTY IN WEST VIRGINIA...

* UNTIL 130 AM EDT

* AT 1246 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED NEAR CHARLESTON...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PINCH AND ELKVIEW BY 100 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3842 8168 3851 8123 3847 8128 3837 8126
      3836 8125 3832 8125 3832 8124 3828 8125
      3824 8164
TIME...MOT...LOC 0451Z 259DEG 32KT 3835 8155

$$
3 follow-up statements
000 
WWUS51 KRLX 200505
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
105 AM EDT MON AUG 20 2007

WVC039-200530-
/O.CON.KRLX.SV.W.0173.000000T0000Z-070820T0530Z/
KANAWHA WV-
105 AM EDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR KANAWHA COUNTY...

AT 104 AM EDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR PINCH...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTH OF CLENDENIN BY 110 AM EDT...
  8 MILES NORTH OF POND GAP BY 115 AM EDT...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3842 8168 3851 8123 3847 8128 3837 8126
      3836 8125 3832 8125 3832 8124 3828 8125
      3824 8164
TIME...MOT...LOC 0505Z 259DEG 32KT 3837 8139

$$
000 
WWUS51 KRLX 200518
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
118 AM EDT MON AUG 20 2007

WVC039-200530-
/O.CON.KRLX.SV.W.0173.000000T0000Z-070820T0530Z/
KANAWHA WV-
118 AM EDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR KANAWHA COUNTY...

AT 114 AM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR CLENDENIN...OR ABOUT 9 MILES EAST OF PINCH...MOVING NORTHEAST AT
35 MPH.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3847 8142 3848 8140 3848 8137 3849 8136
      3851 8125 3850 8124 3847 8128 3835 8125
      3832 8134
TIME...MOT...LOC 0518Z 246DEG 31KT 3844 8128

$$
000 
WWUS51 KRLX 200524
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
124 AM EDT MON AUG 20 2007

WVC039-200534-
/O.EXP.KRLX.SV.W.0173.000000T0000Z-070820T0530Z/
KANAWHA WV-
124 AM EDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR KANAWHA COUNTY EXPIRES AT 130
AM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER OTHER WEAKER
THUNDERSTORMS IN THE AREA MAY PRODUCE GUSTY WINDS AND PEA SIZE HAIL.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3847 8142 3848 8140 3848 8137 3849 8136
      3851 8125 3850 8124 3847 8128 3835 8125
      3832 8134
TIME...MOT...LOC 0524Z 246DEG 31KT 3846 8122

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:24 PM EDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 19, 9:24 PM EDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
924 PM EDT SUN AUG 19 2007

.SYNOPSIS...
A FEW STORMS MAY FIRE ALONG A NEARLY STATIONARY FRONT THIS EVENING.
MULTIPLE WAVES WILL MOVE ALONG THE FRONT...WITH ADDITIONAL MOISTURE
FROM REMNANTS OF ERIN...THROUGH THE FIRST HALF OF THE WORKWEEK. A
COLD FRONT APPROACHES FOR NEXT WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
FRONT STILL WAVERING OVER THE CWA THIS EVENING.  FIRST IN A SERIES
OF WEAK WAVES MOVING ACROSS SOUTHEAST OHIO AND NORTHERN WEST
VIRGINIA...WITH GENERALLY LIGHT RAINFALL.  A FEW STRONGER STORMS ARE
LINGERING IN THE NORTHERN MOUNTAIN COUNTIES IN LOCAL CONVERGENCE
ZONE...BUT SHOULD DIE OFF OVER THE NEXT HOUR OR SO.  ALSO SEEING A
WEAKENING TREND WITH EASTERN KENTUCKY ACTIVITY AS DAYTIME HEATING IS
LOST.

DID NOT CHANGE OVERALL POP PATTERN MUCH...KEEPING HIGHER POPS TO THE
NORTH AND LOWER TO THE SOUTH IN GENERAL. KEPT IN TIMING OF NEXT WAVE
DUE TO ARRIVE AROUND 12Z OR SO FROM THE NORTHWEST.  TEMPERATURES ARE
GENERALLY IN DECENT SHAPE AND JUST TWEAKED THEM A BIT.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
MODELS SHOW ERIN LIFTING NORTHEASTWARD FROM THE PLAINS...THEN RIDING
EASTWARD ALONG THE NEARLY STATIONARY FRONT JUST TO OUR NORTH MONDAY
NIGHT AND TUESDAY MORNING. STILL...WITH PLENTY OF MOISTURE TRAILING
SOUTH FROM IT...IT IS EXPECTED TO BRING A SWATH OF RAIN ACROSS OUR
AREA MONDAY NIGHT AND TUESDAY MORNING...THE BEST CHANCE BEING ACROSS
THE NORTH. LIKELY POPS UP NORTH AND CHANCE POPS SOUTH MONDAY NIGHT
AND TUESDAY MORNING. WITH ALL THE CLOUDS THROUGH MUCH OF
TUESDAY...GENERALLY WENT WITH THE MILDER MET TEMPS MONDAY NIGHT AND
COOLER MAV TEMPS TUESDAY.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
PRETTY MUCH FOLLOWED HPC GUIDANCE THIS PERIOD...ESPECIALLY FOR THE
WEEKEND. THE STATIONARY FRONT ITSELF WILL REMAIN JUST NORTH OF OUR
AREA WEDNESDAY...THEN LIFT NORTHEASTWARD THURSDAY AND FRIDAY...AHEAD
OF AN APPROACHING COLD FRONT FOR SATURDAY. THUS...AFTER THE
REMNANTS OF ERIN PASS TUESDAY...LOOKING FOR MAINLY SCATTERED AND
MAINLY DIURNAL CONVECTION. DID LOWER POPS FOR WEDNESDAY THROUGH
FRIDAY...GIVEN THE AIRMASS CONVECTION SCENARIO.  WENT A BIT
HIGHER ON TEMPS THAN GUIDANCE WEDNESDAY THROUGH FRIDAY...PLAYING LESS
CLOUDS AND SOME WARMING ALOFT. COLD FRONT EXPECTED TO COME ACROSS
SATURDAY WITH SHOWERS AND THUNDERSTORMS LIKELY...WITH COOLER AND
DRIER AIR FOR SUNDAY.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
COUPLE AREAS OF CONCERN THROUGH 06Z...THE FIRST BEING NEAR EKN WITH
SCATTERED SHRA/TSRA ABOUT.  BELIEVE THESE WILL DIE OFF OVER THE
NEXT HOUR OR TWO WITH LOSS OF HEATING.  ALSO EXPECT THE SAME FATE
FOR STORMS RIDING NORTHEASTWARD THROUGH EASTERN KENTUCKY.  ALTHOUGH
NONE OF THE TAF SITES ARE EXPECTED TO BE DIRECTLY AFFECTED...A FEW
OF THE STORMS COULD STILL SNEAK INTO SOUTHWESTERN WEST VIRGINIA
BEFORE DISSIPATION.

OVERNIGHT PRECIPITATION SHOULD BE SCATTERED AT BEST...MAINLY
AFFECTING PORTIONS OF SOUTHEAST OHIO AND NORTHERN WEST VIRGINIA...AS
WEAK WAVES RIDE NORTH OF A NEARLY STATIONARY BOUNDARY OVER THE OHIO
VALLEY.  THIS GENERAL PATTERN SHOULD CONTINUE THROUGH MONDAY AS
WELL...ALTHOUGH A SHOWER OR STORM IS POSSIBLE JUST ABOUT ANYWHERE.

OUTSIDE OF THE RAIN...GENERALLY VFR CIGS/VIS ARE FORECAST.

AVIATION OUTLOOK 00Z TUE THROUGH FRIDAY...DISTURBANCES PASSING
THROUGH A WEST-NORTHWEST FLOW ALOFT COULD PRODUCE PERIODIC
THUNDERSTORMS AND ASSOCIATED IFR CONDITIONS THROUGH THE
WEEK...THOUGH PRIMARILY AT THE NORTHERN TERMINALS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...MDP/JMV
NEAR TERM...CL
SHORT TERM...JMV
LONG TERM...JMV
AVIATION...CL
Hazardous weather outlook, Aug 19, 4:05 AM EDT, 20 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
405 AM EDT SUN AUG 19 2007

KYZ101>103-105-OHZ066-067-075-083>087-WVZ005>007-200815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
405 AM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ076-VAZ003-004-WVZ008>011-013>020-024>040-046-047-200815-
WASHINGTON-DICKENSON-BUCHANAN-JACKSON WV-WOOD-PLEASANTS-TYLER-
LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-
LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
405 AM EDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST
VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 10:41 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 PM EDT SUN AUG 19 2007

KYZ102-103-200315-
CARTER KY-BOYD KY-
1041 PM EDT SUN AUG 19 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1041 PM EDT...A STRONG THUNDERSTORM WAS OVER GRAYSON...MOVING EAST
AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
  HITCHINS...MAVITY...RUSH...PRINCESS...DENTON AND GARNER.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE
HAIL ARE ALL POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

10
Special weather statement, Aug 19, 11:20 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1120 PM EDT SUN AUG 19 2007

KYZ103-OHZ087-WVZ005-006-200345-
BOYD KY-LAWRENCE OH-CABELL WV-WAYNE WV-
1120 PM EDT SUN AUG 19 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1120 PM EDT...A STRONG THUNDERSTORM WAS OVER CANNONSBURG...MOVING
EAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
HUNTINGTON...ASHLAND...LAVALETTE...AND IRONTON.

WIND GUSTS TO **FILL-IN** MPH AND FREQUENT LIGHTNING ARE POSSIBLE
WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 20, 12:27 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1227 AM EDT MON AUG 20 2007

WVZ013>015-200500-
KANAWHA WV-PUTNAM WV-LINCOLN WV-
1227 AM EDT MON AUG 20 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1227 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF
DUNBAR...OR ABOUT 7 MILES SOUTH OF ST. ALBANS...MOVING EAST AT 40
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SOD...
  YAWKEY...GRIFFITHSVILLE...TORNADO...SOUTH CHARLESTON AND MARMET.

WIND GUSTS TO 45* MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Aug 20, 12:27 AM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1227 AM EDT MON AUG 20 2007

WVZ013>015-200500-
KANAWHA WV-PUTNAM WV-LINCOLN WV-
1227 AM EDT MON AUG 20 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1227 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF
DUNBAR...OR ABOUT 7 MILES SOUTH OF ST. ALBANS...MOVING EAST AT 40
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SOD...
  YAWKEY...GRIFFITHSVILLE...TORNADO...SOUTH CHARLESTON AND MARMET.

WIND GUSTS TO 45 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:50 PM EDTSevere Thunderstorm WarningRLXTyler25 min
Aug 20, 4:10 PM EDTSevere Thunderstorm WarningRLXTyler35 min
Aug 20, 4:58 PM EDTSevere Thunderstorm WarningRLXWood17 min
Aug 20, 5:16 PM EDTSevere Thunderstorm WarningRLXPleasants29 min
Aug 20, 5:35 PM EDTSevere Thunderstorm WarningRLXDoddridge, Ritchie, Tyler25 min
Aug 20, 5:51 PM EDTFlood WatchRLXPleasants, Tyler, Wood9 hr
Aug 20, 5:59 PM EDTSevere Thunderstorm WarningRLXDoddridge31 min
Aug 20, 6:01 PM EDTSevere Thunderstorm WarningRLXGilmer, Lewis29 min
Aug 20, 6:31 PM EDTSevere Thunderstorm WarningRLXLewis, Upshur29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.